Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 24, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 19, 2011, 9:04 PM CDT for Cheyenne County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2011, 9:04 PM CDT (02:04 UTC)
- Expired
- May 19, 2011, 9:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 9:10 PM CDT | HAIL 0.75 | St. Francis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
616
WUUS53 KGLD 200204
SVRGLD
KSC023-200230-
/O.NEW.KGLD.SV.W.0024.110520T0204Z-110520T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
904 PM CDT THU MAY 19 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEYENNE COUNTY IN NORTHWEST KANSAS...
* UNTIL 930 PM CDT
* AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR ST. FRANCIS...AND WAS MOVING NORTHEAST AT 40
MPH.
* LOCATIONS IMPACTED INCLUDE...
WHEELER.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 4 AND 28.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 194 AND 215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4000 10182 4000 10142 3980 10142 3962 10180
3977 10199
TIME...MOT...LOC 0205Z 225DEG 33KT 3979 10180
WIND...HAIL <50MPH 1.00IN
$$
STASSER1 follow-up statement
639
WWUS53 KGLD 200225
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT THU MAY 19 2011
KSC023-200236-
/O.EXP.KGLD.SV.W.0024.000000T0000Z-110520T0230Z/
CHEYENNE KS-
925 PM CDT THU MAY 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY WILL EXPIRE AT
830 PM MDT/930 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4000 10182 4000 10142 3980 10142 3962 10180
3977 10199
TIME...MOT...LOC 0226Z 225DEG 33KT 3992 10162
$$
STASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:41 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 19, 6:41 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 541 PM MDT THU MAY 19 2011 .DISCUSSION... 130 PM MDT THU MAY 19 2011 AN UPPER LOW OVER COLORADO WILL LIFT INTO NORTHEAST WYOMING FRIDAY DRIFTING SLOWLY NORTHEAST SATURDAY BEFORE PICKING UP SPEED TOWARD THE GREAT LAKES SUNDAY. DISTURBANCES WILL ROTATE AROUND THE LOW PROVIDING A CHANCE FOR SHOWERS AND THUNDERSTORMS THE NEXT FEW DAYS. TEMPERATURES ARE EXPECTED TO REACH MID MAY NORMALS BY FRIDAY WITH CONTINUED WARMING THROUGH THE WEEKEND. BELOW NORMAL TEMPERATURES RETURN TUESDAY AS A COLD FRONT MOVES THROUGH WITH ANOTHER WEATHER SYSTEM MOVING IN FROM THE WEST. THIS SYSTEM MOVES THROUGH WEDNESDAY WITH NORTHWEST FLOW AND A RETURN TO MID MAY TEMPERATURES THURSDAY. 007 && .AVIATION... 541 PM MDT THU MAY 19 2011 FOR THE OOZ TAFS...S/W TROUGH MOVING THROUGH SOUTHERN CO ATTM. SHOWERS AND ISOLD TSTORMS HAVE DEVELOPED IN EASTERN CO AND MOVING NE. BETTER CHANCES AT KGLD TO SEE TSRA THAN KMCK. CURRENTLY...KGLD IS VFR AND KMCK IS LIFR. STRATUS IS HOLDING TIGHT AT KMCK AND WILL PROGRESS WEST OVERNIGHT...HOWEVER...WINDS AT KGLD WILL TURN MORE FROM THE WEST...WHICH WILL BEGIN TO DRY OUT LOW LEVELS AND PRECLUDE DENSE FOG FROM MOVING IN. KMCK WILL STAY STATUS QUO...WITH LIFR AND POSSIBLY VLIFR OVERNIGHT. AFT 15Z AT BOTH LOCATIONS...EXPECT CONDS TO BE VFR. BAS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 19, 2:01 PM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 101 PM MDT THU MAY 19 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201800- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 101 PM MDT THU MAY 19 2011 /201 PM CDT THU MAY 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT. HOWEVER...TORNADOES ARE ALSO POSSIBLE THROUGH EARLY EVENING FOR AREAS EAST OF A LINE FROM OBERLIN TO GOVE KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY WITH A POSSIBILITY OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS EAST OF A NORTON TO HILL CITY KANSAS LINE. THUNDERSTORMS WILL RETURN TO THE AREA DURING THE FIRST PART OF NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS AT THIS TIME ALTHOUGH CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY STORMS THAT DO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED EAST OF A LINE FROM OBERLIN TO GOVE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 19, 3:17 PM CDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT THU MAY 19 2011
KSZ016-192045-
GRAHAM-
317 PM CDT THU MAY 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...
AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR PENOKEE...MOVING NORTH AT
25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3919 9990 3923 10012 3957 10003 3957 9986
3954 9974
TIME...MOT...LOC 2017Z 196DEG 21KT 3930 9998
FOLTZLocal storm report, May 19, 7:16 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL CHEYENNE WELLS 38.82N 102.35W
05/19/2011 E0.75 INCH CHEYENNE CO TRAINED SPOTTER
&&
BASSpecial weather statement, May 19, 7:17 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT THU MAY 19 2011
COZ091-092-200045-
CHEYENNE COUNTY-KIT CARSON COUNTY-
617 PM MDT THU MAY 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEYENNE WELLS...MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
&&
LAT...LON 3888 10250 3922 10226 3913 10205 3905 10205
3877 10229
TIME...MOT...LOC 0017Z 208DEG 26KT 3888 10233
STASSERSpecial weather statement, May 19, 7:58 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT THU MAY 19 2011
COZ091-200130-
KIT CARSON COUNTY-
658 PM MDT THU MAY 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURLINGTON...MOVING NORTH AT 30 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3957 10229 3957 10224 3949 10204 3947 10205
3920 10220 3926 10242
TIME...MOT...LOC 0059Z 200DEG 25KT 3934 10226
STASSERSpecial weather statement, May 19, 8:51 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT THU MAY 19 2011
KSZ001-200215-
CHEYENNE-
851 PM CDT THU MAY 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...
AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ST. FRANCIS...MOVING
NORTHEAST AT 45 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3999 10154 3959 10187 3966 10205 3973 10205
4000 10193
TIME...MOT...LOC 0152Z 207DEG 39KT 3972 10192
STASSERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:22 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 23 min |
| May 19, 8:51 PM CDT | Special Weather Statement | GLD | Cheyenne | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.